UMEM Educational Pearls

Category: Toxicology

Title: Drug induced lactic acidosis.

Keywords: lactic acidosis (PubMed Search)

Posted: 4/20/2017 by Hong Kim, MD, MPH (Updated: 10/21/2017)
Click here to contact Hong Kim, MD, MPH

Lactic acids are often elevated in critical care patients (e.g. septic shock). It can be also elevated in setting of drug overdose or less frequently in therapeutic use due to interference of oxidative phosphorylation. Some of the agents include:

 

  • Carbon monoxide
  • Cyanide
  • Propofol
  • Metformin
  • Propylene glycol
  • Salicylates
  • Beta-2 agonists
  • Thiamine deficiency/alcoholic ketoacidosis
  • Ethylene glycol/toxic alcohols
  • Nucleoside reverse-transcriptase inhibitors

 

Bottom line:

  • Although elevated lactic acid levels are often associated with underlying medical conditions, it is important to recognize drug-induced etiologies of lactic acidosis. 

References

Kraut JA, Madias NE. Lactic acidosis, N Engl J Med 2014;371:2309-19.